Alabama, 2013

Flooding in Alabama, May 6 to 7, 2013

May 6 to 7, 2013 · NWS HUN · 6 events in 2 counties and zones

A slow moving upper level low pressure system resulted in several prolonged periods of heavy rainfall across the Tennessee Valley. There were a few reports of flooding in Marshall and Morgan counties in North Alabama due to the heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A slow moving upper level low pressure system resulted in several prolonged periods of heavy rainfall across the Tennessee Valley. There were a few reports of flooding in Marshall and Morgan counties in North Alabama due to the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 6, 5:11 AM CST, 39 minutes earlier.

Area forecast discussion, May 6, 5:11 AM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 AM CDT MON MAY 6 2013

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 238 AM CDT MON MAY 6 2013/
WATER VAPOR AND MOSAIC RADAR IMAGERY SHOW THE UPPER LOW CENTERED NEAR
BRIDGEPORT AL AT THIS HOUR. THE COMMA CLOUD WITH COOLING TOPS IS
PRODUCING MDT RAIN RATES OF 0.15-0.35/HR WITHIN THE HEAVIEST BAND
MOVING ACROSS LINCOLN/MOORE COUNTY IN TN THROUGH MARSHALL COUNTY IN
AL. GIVEN SATURATED SOILS, ALREADY ELEVATED CREEK AND STREAM LEVELS
FROM THE OVERALL WEEKEND RAINFALL, AND THE COMPLEX TERRAIN OF SRN TN
AND NERN AL, WILL BE HOISTING A FLOOD WATCH FOR TODAY FOR AREAS ALONG
AND EAST OF I-65. THE SHORT RANGE MODELS, INCLUDING THE RAP AND LOCAL
WRF, INDICATE RAINFALL OF 1-2 INCHES TODAY, AND WE COULD EXCEED THAT
IN A FEW SPOTS IF STATIONARY DEFORMATION BANDS WITHIN THE COMMA CLOUD
DEVELOP. THE PRECIP CHCS ARE SOMEWHAT LOWER IN OUR FAR NWRN AL
COUNTIES, AND CONFIDENCE IN EXCESSIVE RAIN IS LOWER IN THESE AREAS.
NEEDLESS TO SAY, TEMPERATURES WILL REMAIN UNSEASONABLY COOL AS A
RESULT, ESPECIALLY EAST OF I-65 WHERE RAIN WILL OCCUR MOST OF THE
DAY. HAVE SIDED WITH THE NAM/METMOS VALUES. WILL MAINTAIN SOME
LINGERING RAIN IN OUR EASTERN COUNTIES THIS EVENING, THEN FOLLOW UP
WITH PATCHY FOG WHICH COULD BECOME DENSE IF WE TOTALLY CLEAR OUT
(UNLIKELY AT THIS POINT). THE SREF/NAM/GFS PROG THIS SYS TO INGEST
MORE DRIER AIR ON TUESDAY FROM THE RIDGE AXIS BUILDING IN FROM THE
WEST, BUT WILL KEEP A 20 POP IN OUR EASTERN ZONES.

FEW CHANGES WERE MADE TO THE REST OF THE FORECAST AS THE UPPER LOW
EXITS THE REGION AND A WELCOME WARMUP OCCURS THRU MID WEEK. HOWEVER,
RAIN CHANCES STILL LOOK WARRANTED MOVING INTO THE LATE WEEK/WEEKEND
PERIOD AS SHORTWAVES BREAK INTO THE RIDGE POSN. THIS WILL BE FOLLOWED
BY ANOTHER SHOT OF UNSEASONABLY COOL AIR LATE SATURDAY INTO SUNDAY.

KULA

&&

.AVIATION...
FOR 12Z TAFS...
POOR FLYING CONDITIONS CONTINUE TODAY AT KHSV...WITH RAIN IMPACTING
THE TERMINAL THROUGH LATE THIS AFTERNOON. CONDS THIS MORNING MAY
TEMPORARILY BE IFR/WARRANT ADDITIONAL FUEL WITH VSBYS OF 2SM AND
CEILINGS BETWEEN 500-1000FT. CONDS WILL IMPROVE THROUGH THE DAY AS
SHOWERS BECOME WIDELY SCATTERED THIS AFTN. AT KMSL...THOUGH CEILINGS
ARE CURRENTLY BETWEEN 500-1000FT...A BRIEF BREAK FROM THE SHOWERS
WILL OCCUR UNTIL LATE THIS MORNING. WHILE SHOWERS WILL BE IN THE
VICINITY OF THE TERMINAL...A MORE ORGANIZED ROUND WILL NOT ARRIVE
UNTIL THIS AFTN. OTHERWISE...AT BOTH TERMINALS AFTER MIDNIGHT
TONIGHT...PATCHY FOG IS LIKELY. HOW DENSE IT WILL BE WILL DEPEND ON
HOW MUCH CLEARING OCCURS.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR ALZ005>010-016.

TN...FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 6, 2:28 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 AM CDT MON MAY 6 2013

ALZ001>010-016-TNZ076-096-097-061800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
328 AM CDT MON MAY 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HEAVY RAINFALL AND ISOLATED THUNDERSTORMS WILL OCCUR AGAIN TODAY AS
A STRONG UPPER LOW CONTINUES TO LINGER OVERHEAD. ADDITIONAL RAINFALL
AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE THROUGH THIS EVENING. A
FLOOD WATCH HAS BEEN ISSUED FOR COUNTIES ALONG AND EAST OF
INTERSTATE 65 THROUGH 6 PM CDT THIS EVENING.

THIS ADDITIONAL RAINFALL WILL AGGRAVATE ONGOING FLOODING ACROSS THE
AREA. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR YOUR LOCAL
AREA FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH SUNDAY AS A WEAK COLD
FRONT AFFECTS THE TENNESSEE VALLEY. GUSTY WINDS AND HEAVY RAINFALL
WILL BE THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Marshall

When
May 6, 5:50 AM CST to 8:00 AM CST
Where
Marshall County, 1.89 mi SW of Rocky Ridge to 3.08 mi SSW of Rocky Ridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.579, -86.301

Heavy rainfall produced flooding from the Paint Rock River along Butler Mill Road, about three miles northwest of Grant, Alabama.

Flood, Marshall

When
May 6, 5:50 AM CST to 8:00 AM CST
Where
Marshall County, 1.7 mi SW of Albertville Muni Arp to 1.5 mi SSW of Albertville Muni Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.210, -86.268

Heavy rainfall produced flooding just southwest of Albertville, Alabama along Whiteoak Road and Needmore Road. The bridge between Douglas and Albertville, Alabama, was underwater and closed due to the flooding.

Flood, Morgan

When
May 6, 5:50 AM CST to 8:00 AM CST
Where
Morgan County, 25.11 mi ESE of Hulaco to 25.12 mi ESE of Hulaco
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.211, -86.180

Heavy rainfall produced flooding near Boaz, Alabama, as the streets were closed due to high water at the intersection of Mount Vernon and Willow Streets.

Flood, Marshall

When
May 6, 5:51 AM CST to 7:00 AM CST
Where
Marshall County, 0.65 mi W of Saratoga to 0.56 mi WSW of Saratoga
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.250, -86.211

Heavy rainfall resulted in flooding about one mile south of Albertville at South Broad Street from Bobo Street to College Street. Under one foot of water was over the roads.

Flood, Morgan

When
May 7, 2:04 PM CST to 7:00 PM CST
Where
Morgan County, 2.07 mi NE of Winton to 1.62 mi NE of Winton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.543, -86.727

Heavy rainfall produced flooding with three to four feet of water covering the road in the 900 block of Lower Dry Creek Road, just west-northwest of Lacey's Spring, Alabama.

Flood, Morgan

When
May 7, 2:04 PM CST to 7:00 PM CST
Where
Morgan County, 1.59 mi NW of Huntsville Laceys Sp to 2.24 mi WNW of Huntsville Laceys Sp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.544, -86.623

Heavy rainfall produced flooding just south of Triana, Alabama, with three to four feet of water covering the road on Shop Ford Road near Ballingere Private Drive.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443670, 443671, 443672, 443669, 443673, 443674.